Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 384, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Oct 1, 2002, 7:20 PM CDT for Montgomery County, Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2002, 7:20 PM CDT (00:20 UTC)
- Expired
- Oct 1, 2002, 8:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Montgomery County, IA
The radar
The Omaha radar (KOAX), 96 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 7:25 PM CDT | Thunderstorm Wind 50 E | Red Oak, IA | Thunderstorm winds downed a tree which caused vehicle damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 4:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 467 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
085 WUUS53 KOAX 020020 SVROMA IAC137-020100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 720 PM CDT TUE OCT 1 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTHWEST IOWA * UNTIL 800 PM CDT * AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF RED OAK...OR ABOUT 35 MILES SOUTHEAST OF OMAHA...MOVING NORTHEAST AT 50 MPH. * SOME LOCATIONS AFFECTED... RED OAK IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4110 9543 4090 9543 4106 9492 4115 9518 GRIFFIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:05 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Oct 1, 3:05 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 305 PM CDT TUE OCT 01 2002 CONVECTIVE COVERAGE AND STRENGTH FCST CHALLENGE INTO FRI. USED ETA/AVN COMP THRU THU...SLOWER AVN ON FRI...THEN LEANED TWD HPC SOLUTION IN THE EXTENDED WHICH WAS CLOSER TO ECMWF. SHORT TERM...WRMFNT SETTING UP N OF PLATTE RIVER WITH CU FIELD INCREASING N OF IT. CONVECTION LAST FEW HRS WAS STILL A LTL FTHR N IN COOLER AIR. LATEST MSAS DATA SHOWD INSTABILITY AXIS IN AND S OF CU FIELD AND FCST SOUNDINGS SHOWD CAP WEAKENING THRU 23Z-00Z. SO WOULD EXPECT CONVECTION TO DVLP ACRS THIS AREA BFR THIS EVENING. IF THAT WOULD FAIL TO DVLP...OTHER ACTIVITY WL LIKELY DVLP AS INCREASING LOW LVL JET IMPINGES ON CDFNT THAT WL BE DROPG INTO SERN NEBR. NET EFFECT WL BE TO INCREASE POPS ALL AREAS. WILL MENTION HEAVY RAIN ACRS SRN ZONES AS LOW LVL JET FEEDS INTO THAT AREA ALL NGT AND SWRLY UPR FLOW WL PROMOTE TRAINING. SPLIT UP NRN GROUP AND LOWERED LOWS THERE BASED ON UPSTREAM OBS...WITH A SLIGHT DOWNWARD ADJUSTMENT S OF THERE. WILL ALSO INCLUDE POPS N ON WED AND BOOST CHCS ALL AREAS AS ISENTROPIC LIFT CONTS OVR COOLING AIRMASS. MADE A LTL DOWNWARD TEMP ADJUSTMENT...MAINLY CNTRL/N. SHRTWV TROF STILL FCST TO LIFT ACRS CNTRL PLAINS LATE THU INTO FRI MORNING...WITH ETA/AVN STARTING TO DEPART. ATTM WL LEAN TWD SLOWER AND SLGTLY DEEPER AVN WHICH SUPPORTS HIGHER POPS THU AND PCPN LINGERING LONGER ON FRI. ANOTHER POTENTIAL HEAVY RAIN PRODUCER THU NGT/EARLY FRI AS CURRENT MOISTURE DOESNT GET SHOVED TOO FAR S WED...PLUS SYSTEM MAY HAVE SUBTROPICAL MSTR TO WORK WITH ON NRN FRINGES OF LILI IF UPR TROF SLOWS DOWN AND DOESNT PASS THRU UNTIL LATER ON FRI. REST OF EXTENDED...LEFT SAT DRY AND ADDED CHC OF SHOWERS ALL ZONES SUN BASED ON A SLOWER EJECTION OF A WEAKEN TROF. GENERALLY LOWERED TEMPS A LTL. MORE OF A ZONAL FLOW PTN FCST MON/TUE SO WL NOT MENTION PCPN THOSE PDS. .OMA...NONE CHERMOK
Hazardous weather outlook, Oct 1, 5:20 PM CDT, 2 hours before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-012300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 520 PM CDT TUE OCT 1 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT...AHEAD OF A COLD FRONT MOVING SOUTHEAST THROUGH THE AREA. DUE TO THE COMBINATION OF MODERATE INSTABILITY AND FAVORABLE WIND SHEAR PROFILES...SEVERE WEATHER IS LIKELY AND SEVERE THUNDERSTORM WATCHES ARE IN EFFECT FOR AREAS SOUTHEAST OF A WAYNE TO SCHUYLER TO DAVID CITY LINE. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY HAZARDS. .SPOTTER CALL TO ACTION STATEMENT... STORM SPOTTER ACTIVATION IS REQUIRED SOUTHEAST OF A WAYNE TO SCHUYLER TO DAVID CITY LINE. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE OVER MUCH OF THE AREA WEDNESDAY INTO FRIDAY. STRONG STORMS WITH HEAVY RAIN MAY OCCUR LATE THURSDAY INTO MID DAY FRIDAY. NO SIGNIFICANT WEATHER IS FORECAST SATURDAY THROUGH TUESDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE) MEAD
In the hours before
Local storm report, Oct 1, 5:40 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
540 PM CDT TUE OCT 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM SPRINGFIELD NE .75 INCH HAIL
10/01/02 SARPY REPORTED BY STORM
SPOTTER.
0530 PM WILBER NE 1 INCH HAIL
10/01/02 SALINE FROM WILBER TO DEWITT.
REPORTED BY STORM
SPOTTER.
0535 PM 3 NNW BOYS TOWN NE 1 INCH HAIL
10/01/02 DOUGLAS REPORTED BY PUBLIC.Local storm report, Oct 1, 6:24 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
624 PM CDT TUE OCT 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0607 PM ELKHORN NE 1 INCH HAIL
10/01/02 DOUGLAS REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0618 PM 1 W BENNINGTON NE 70 MPH TSTM GUST
10/01/02 DOUGLAS SEMI TRAILER TRUCK
BLOWN OVER ON HIGHWAY
36. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Oct 1, 7:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
704 PM CDT TUE OCT 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM HICKMAN NE 65 MPH TSTM GUST
10/01/02 LANCASTER 3 TREES BLOWN DOWN.
REPORTED BY STORM
SPOTTER.
0607 PM 2 N ELKHORN NE WIND DAMAGE
10/01/02 DOUGLAS 65 MPH WIND GUST, TREES
BLOWN DOWN IN 5
ADJOINING YARDS. WATER
OVER THE ROAD. REPORTED
BY STORM SPOTTER.
0620 PM 2 NE WAVERLY NE 65 MPH TSTM GUST
10/01/02 LANCASTER 2 LARGE GRAIN BINS
BLOWN 100 YARDS FROM
FOUNDATION, 3 TO 4 INCH
DIAMETER TREES BLOWN
OVER, 6 MILES OF POWER
LINES DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
0628 PM 8 S BLAIR NE 67 MPH TSTM GUST
10/01/02 WASHINGTON GLASS BLOWN OUT OF 3
WINDOWS AND 1 DOOR. 2
INCH DIAMETER HAIL.
HEAVY RAIN 0.89 INCHES
IN 8 MINUTES. REPORTED
BY STORM SPOTTER.
0635 PM 1 W WESTPHALIA IA 1.75 INCH HAIL
10/01/02 SHELBY REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Oct 1, 7:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
717 PM CDT TUE OCT 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0622 PM PLATTSMOUTH NE 58 MPH TSTM GUST
10/01/02 CASS REPORTED BY STORM
SPOTTER.
0705 PM WOODBINE IA .75 INCH HAIL
10/01/02 HARRISON REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:10 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 50 min |
| Oct 1, 7:20 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.